Tennessee, 2020Flood and Strong Wind in Tennessee, April 12, 2020
April 12, 2020 · NWS OHX · 13 events in 10 counties and zones
Widespread showers and thunderstorms with heavy rainfall affected Middle Tennessee throughout the day on April 12. Strong gradient winds measured up to 54 mph caused several reports of wind damage, while the 2 to 4 inches of rain that fell across the area resulted in one report of minor flooding.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms with heavy rainfall affected Middle Tennessee throughout the day on April 12. Strong gradient winds measured up to 54 mph caused several reports of wind damage, while the 2 to 4 inches of rain that fell across the area resulted in one report of minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 12, 2:36 PM CST, 55 minutes earlier.
Area forecast discussion, Apr 12, 2:36 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
336 PM CDT Sun Apr 12 2020
.UPDATE...
FOR EVENING DISCUSSION.
&&
.DISCUSSION...
Updated suite of forecast products to mention Tornado Watch Number
109 for Wayne, Lawrence, and Giles Counties until 10 PM CDT.
Tweaked hourly temperature, dewpoint, and wind speed/direction
grids. Remainder of forecast continues to be on track.
&&
.AVIATION...
18Z TAF DISCUSSION.
Degraded conditions will continue all sites well into Monday as a
very deep SFC low passes just west. CIGs/VSBYs expected to bounce
around but remain quite low. Additionally, winds are expected to
become very strong and gusty, especially overnight. Conditions
will improve after 15z Monday most sites.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for Cannon-Coffee-
Cumberland-De Kalb-Fentress-Grundy-Overton-Pickett-Putnam-Van
Buren-Warren-White.
Wind Advisory until 7 AM CDT Monday for Bedford-Cannon-Cheatham-
Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Giles-
Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-
Marshall-Maury-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-
White-Williamson-Wilson.
Flash Flood Watch until 1 AM CDT Monday for Bedford-Cheatham-
Clay-Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Jackson-
Lawrence-Lewis-Macon-Marshall-Maury-Montgomery-Perry-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Wayne-Williamson-
Wilson.
&&
DISCUSSION......JB Wright
AVIATION........07
Hazardous weather outlook, Apr 12, 3:45 AM CST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
445 AM CDT Sun Apr 12 2020
TNZ005>011-023>034-056>066-075-077>080-093>095-131000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
445 AM CDT Sun Apr 12 2020
This Hazardous Weather Outlook is for portions of Middle Tennessee.
.DAY ONE...Today and Tonight.
Severe thunderstorms with damaging winds of 60-75mph, large hail,
and a few tornadoes can be expected this afternoon and evening across
Middle Tennessee. Also, heavy rainfall with localized flash flooding
may occur especially across southern and eastern Middle Tennessee.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Frost and a late spring freeze will be possible Wednesday and
Thursday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed today and tonight. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.
Hurley
In the hours before
Special weather statement, Apr 12, 9:36 AM CST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Nashville TN
1036 AM CDT Sun Apr 12 2020
TNZ060-061-094-095-121600-
Lawrence TN-Maury TN-Giles TN-Marshall TN-
1036 AM CDT Sun Apr 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL...NORTHEASTERN
LAWRENCE...SOUTH CENTRAL MAURY AND CENTRAL GILES COUNTIES UNTIL 1100
AM CDT...
At 1036 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving northeast at 40 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Lawrenceburg, Pulaski, Cornersville, Ethridge, Lynnville and
Frankewing.
This includes Interstate 65 between mile markers 12 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3519 8744 3546 8727 3539 8663 3528 8671
3525 8675 3526 8683 3516 8683
TIME...MOT...LOC 1536Z 227DEG 41KT 3526 8708
07Special weather statement, Apr 12, 3:04 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
404 PM CDT Sun Apr 12 2020
TNZ059>061-094-095-122130-
Lawrence TN-Williamson TN-Maury TN-Giles TN-Marshall TN-
404 PM CDT Sun Apr 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTHEASTERN
LAWRENCE...MAURY...SOUTHEASTERN WILLIAMSON AND NORTHERN GILES
COUNTIES UNTIL 430 PM CDT...
At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mount Pleasant to 7 miles northeast of
Lawrenceburg. Movement was northeast at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Columbia, Lewisburg, Lawrenceburg, Spring Hill, Mount Pleasant,
Chapel Hill, Cornersville, Ethridge, Lynnville, Culleoka and I-65
East Of Columbia.
This includes Interstate 65 between mile markers 23 and 52.
A Tornado Watch remains in effect until 1000 PM CDT for Middle
Tennessee.
LAT...LON 3525 8736 3545 8730 3547 8728 3550 8728
3550 8727 3551 8728 3562 8725 3580 8668
3575 8670 3572 8669 3533 8675
TIME...MOT...LOC 2104Z 246DEG 44KT 3555 8716 3530 8723
SchaperSpecial weather statement, Apr 12, 3:08 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
408 PM CDT Sun Apr 12 2020
TNZ056>058-060-093-094-122145-
Hickman TN-Lawrence TN-Wayne TN-Lewis TN-Maury TN-Perry TN-
408 PM CDT Sun Apr 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHEASTERN WAYNE...
NORTHERN LAWRENCE...WESTERN MAURY...EASTERN PERRY AND HICKMAN
COUNTIES UNTIL 445 PM CDT...
At 407 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Centerville to near
Collinwood. Movement was east at 75 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lawrenceburg, Hohenwald, Centerville, Waynesboro, Linden, Mount
Pleasant, Collinwood, Summertown, Lobelville, Ethridge, Gordonsburg,
Kimmins, Henryville, Flatwoods, Primm Springs, Hampshire,
Pleasantville and Williamsport.
A Tornado Watch remains in effect until 1000 PM CDT for Middle
Tennessee.
LAT...LON 3585 8767 3585 8721 3583 8715 3521 8733
3515 8783 3566 8790
TIME...MOT...LOC 2107Z 253DEG 66KT 3575 8765 3524 8772
SchaperStrong Wind, Lawrence
- When
- April 12, 3:31 PM CST
- Where
- Lawrence forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.217, -87.396 (the zone’s center; the record gives no point)
Several trees were blown down and an outbuilding was damaged in the 780 block of Ethridge Red Hill Road.
Strong Wind, Maury
- When
- April 12, 3:49 PM CST
- Where
- Maury forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.617, -87.077 (the zone’s center; the record gives no point)
A tree fell onto a home on Malibu Canyon Drive and another tree fell on a mobile home on Dawson Drive.
Strong Wind, Cannon
- When
- April 12, 4:22 PM CST
- Where
- Cannon forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.809, -86.062 (the zone’s center; the record gives no point)
A tree fell onto power lines and caused power outages 7 miles east-southeast of Auburntown.
Strong Wind, Robertson
- When
- April 12, 4:30 PM CST
- Where
- Robertson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.526, -86.871 (the zone’s center; the record gives no point)
A tree was blown down across the road in the 5900 block of Wayman Dunn Road.
Strong Wind, Marshall
- When
- April 12, 4:40 PM CST
- Where
- Marshall forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.469, -86.765 (the zone’s center; the record gives no point)
Trees were damaged across the county with numerous power outages.
Strong Wind, Putnam
- When
- April 12, 5:22 PM CST
- Where
- Putnam forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
A tree was blown down on East Cove Road south of Monterey with power outages in the area.
Strong Wind, Jackson
- When
- April 12, 5:55 PM CST
- Where
- Jackson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.359, -85.673 (the zone’s center; the record gives no point)
A tree was blown down on South Grundy Quarles Highway in Gainesboro.
Strong Wind, Rutherford
- When
- April 12, 7:27 PM CST
- Where
- Rutherford forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 35.843, -86.417 (the zone’s center; the record gives no point)
A tree was blown down across the road at Riverview Drive and Battleground Drive.
Strong Wind, Putnam
- When
- April 12, 7:28 PM CST
- Where
- Putnam forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
Trees, large limbs, and power lines were blown down across Putnam County with numerous power outages.
Strong Wind, Cumberland
- When
- April 12, 7:40 PM CST
- Where
- Cumberland forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.950, -84.998 (the zone’s center; the record gives no point)
Several trees were blown down including one in the 200 block of Cinnamon Circle south of Clarkrange, another tree in the 300 block of Nichols Road south of Clarkrange, and another tree in the 100 block of Ashburn Drive east of Crab Orchard.
Flood, Cumberland
- When
- April 12, 7:59 PM CST
- Where
- Cumberland County, 1.49 mi NNW of Old Winesap to 1.47 mi NNW of Old Winesap
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.800, -85.160
A house had minor flooding in the Cumberland Mountain Retreat area.
Strong Wind, Overton
- When
- April 12, 8:00 PM CST
- Where
- Overton forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.345, -85.288 (the zone’s center; the record gives no point)
Trees were blown down across Overton County with numerous power outages.
Strong Wind, Cumberland
- When
- April 12, 10:39 PM CST
- Where
- Cumberland forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.950, -84.998 (the zone’s center; the record gives no point)
A tree was blown down across Highway 70 at Ozone Road east of Crab Orchard, and another tree was blown down in the 900 block of Keyes Road north of Baker Crossroads.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 12, 202011 deaths · 107 injured · $106 million · EF4 · 82 events
- Tornadoes and Flash Flooding in Georgia, April 12 to 13, 20209 deaths · 27 injured · $15 million · EF3 · 158 events
- Tornadoes and Flash Flooding in Tennessee, April 12 to 13, 20204 deaths · 24 injured · $10,000 · EF3 · 26 events
- Tornado in Mississippi, April 12, 20202 deaths · EF4 · 1 event
- Tornadoes and Hail in Louisiana, April 12, 20201 injured · $252 million · EF3 · 26 events
- Tornadoes and Flash Flooding in Texas, April 12, 20201 death · $175,000 · EF1 · 29 events
- Tornadoes and Flash Flooding in Alabama, April 12 to 13, 20209 injured · EF2 · 68 events
- Flash Flood and Damaging Winds in Mississippi, April 12, 20201 death · $75,000 · 78 kt wind · 22 events
- Tornadoes and Flash Flooding in Alabama, April 12 to 13, 2020$29,000 · EF2 · 79 events
- Tornadoes and Hail in Louisiana, April 12, 2020$228,000 · EF2 · 19 events
- Flash Flooding and Debris Flow in Virginia, April 12 to 14, 2020$1.7 million · 55 kt wind · 70 events
- Winter Storm in Minnesota, April 12 to 13, 20201 death · $10,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888627, 888628, 888629, 888630, 888631, 888632, 888633, 888634, 888635, 888636, 888626, 888638, 888637.